Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 340, NWS Fort Worth, TX

August 11, 2004Kaufman County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 11, 2004, 2:59 PM CDT for Kaufman County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:59 PM CDT (19:59 UTC)
Expired
Aug 11, 2004, 3:30 PM CDT
In force
31 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Kaufman County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 106 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 111959
SVRFTW
TXC257-112030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KAUFMAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM OVER EASTERN KAUFMAN COUNTY...MOVING 
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDARVILLE AROUND 305 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3275 9621 3258 9629 3243 9610 3280 9609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:45 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 12:45 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT WED AUG 11 2004

.AVIATION DISCUSSION...
OUTFLOW BOUNDARY CURRENTLY JUST NEAR A WACO...CORSICANA...TO ATHENS
LINE. IT IS DIFFICULT TO PINPOINT WHERE THE COLD FRONT ACTUALLY
IS...HOWEVER...ANOTHER WIND SHIFT LINE...POSSIBLY A PREFRONTAL
TROUGH...IS CURRENTLY MOVING THROUGH THE METROPLEX AT THIS TIME.
THE WIND SHOULD BECOME MORE NORTHWEST AS THIS BOUNDARY PASSES AND
EVENTUALLY NORTHEAST AS THE COLD FRONT MOVES THROUGH LATE THIS
AFTERNOON/THIS EVENING.  EXPECT SCATTERED STORMS TO DEVELOP THROUGH
THE AFTERNOON...ESPECIALLY JUST SOUTH OF WACO.  WILL ALSO SEE
SCATTERED STORMS TO THE NORTHEAST OF THE METROPLEX IN THE VICINITY
OF UPPER LEVEL SHORT WAVE.  WITH ALL THAT SAID...EXPECT VFR THROUGH
THE PERIOD WITH NORTHWEST TO NORTHWEST WINDS BETWEEN 9 AND 14 KNOTS
ALONG WITH SOME OCCASIONAL HIGHER GUSTS.

&&

.UPDATED PUBLIC...
1130 AM
CHAOTIC WIND FIELD OVER THE REGION MAKING FOR A DIFFICULT ANALYSIS
OF THE CURRENT WEATHER FEATURES.  OUTFLOW BOUNDARY HAS PUSHED
THROUGH THE NW HALF OF THE CWA...BRINGING A DRYER AND MORE STABLE
AIRMASS TO THIS AREA.  REAL COLD FRONT STILL TO THE NORTH ALONG A
TUL-OKC-LBB LINE...WITH PERHAPS A PREFRONTAL TROUGH OR WAKE LOW
TROUGH FROM GLE TO MWL.  THIS WILL ALLOW WINDS TO SWING BACK AROUND
TO THE EAST UNTIL THE REAL FRONT ARRIVES.  AIRMASS ACROSS THE
NORTHERN CWA IS LIKELY TOO STABLE BEHIND THIS MORNINGS OUTFLOW
BOUNDARY AND WILL LOWER POPS IN THIS AREA TO 20 PERCENT.  CONVECTION
SHOULD DEVELOP GENERALLY SOUTH OF I-20 AND EAST OF I-35 THIS
AFTERNOON AS THESE MESOSCALE BOUNDARIES ENHANCE MOISTURE CONVERGENCE
AS AIRMASS DESTABILIZES.  SHEAR PROFILES WILL BE WEAK SO ANY SEVERE
WEATHER WILL BE OF PULSE VARIETY AND CONFINED TO THE SE CWA.  WILL
CONTINUE THE LIKELY POPS SE THROUGH THIS AFTERNOON...BUT TAPER POPS
DOWN RATHER QUICKLY THIS EVENING.  INCREASED MAX TEMPS ACROSS THE
NORTH TO THE UPPER 80S DUE TO MORE SUNSHINE. TR/92

&&

.AVIATION...
A MESOSCALE CONVECTIVE SYSTEM JUST NORTH OF A HENRIETTA TEXAS..TO
ARDMORE AND ADA OKLAHOMA AS OF 12Z...WILL MOVE EAST SOUTHEAST AT 30
MPH. THE SOUTHERN END OF THIS SYSTEM MAY APPROACH THE METROPLEX BY
15Z IF THE SOUTHEAST SURGE THAT HAS BEEN NOTED FOR THE LAST 90
MINUTES CONTINUES. AT WICHITA FALLS..THE WINDS SHIFTED TO THE NORTH
AND GUSTED UP TO 38 KNOTS AS THE STORMS APPROACHED. HAVE PLACED
TEMPO TSRA AT ALL OF THE METROPLEX AIRPORTS FROM 14Z (PROBABLY TOO
EARLY) THROUGH 18Z. EXPECT THE COLD FRONT TO MOVE THROUGH EARLY
AFTERNOON....WITH RAIN AND THUNDERSTORMS LIKELY BEHIND THE FRONT.

#58

&&

.DISCUSSION...
320 AM CDT WED AUG 11 2004
TRACKING THUNDERSTORMS AND RAIN IN OKLAHOMA...IT LOOKS LIKE PRECIP
GETS TO THE RED RIVER ABOUT SUNRISE ALONG WITH THE FRONT/OUTFLOW
BOUNDARY AND CONTINUES TO SPREAD SOUTH ABOUT 25 MPH. MODELS ARE ALL
OVER THE PLACE ON POPS...WITH THE GFS LOOKING FOR ABOUT A 20 PERCENT
CHANCE AT DFW VERSUS THE ETA 60 PERCENT CHANCE. HAVE GONE WITH THE
HIGHER POPS BASED ON HOW WIDESPREAD PRECIP IS UP TO OUR NORTH EARLY
THIS MORNING...IT LOOKS LIKE A WET FRONT TO ME WITH THE PRECIP ALONG
AND BEHIND THE FRONT. WINDS SHIFT SHOULD BE THROUGH CWA BY SUNSET
AND PRECIP ENDS FROM THE NORTH THIS AFTERNOON/EVENING WITH SOME
LINGERING POPS OVERNIGHT IN FAR SOUTHERN ZONES.

DEWPOINTS LOOK TO DRY OUT INTO THE 50S FRIDAY AND SATURDAY...WHICH
WILL ALLOW MORNING LOWS TO MAKE IT INTO THE LOW 60S...EXCEPT FOR THE
METROPLEX WHERE HEAT ISLAND WILL KEEP LOWS IN THE UPPER 60S. DRY
AIR...LIGHT WINDS...PLUS HIGHS IN THE UPPER 80S THURSDAY AND LOW 90S
FRIDAY AND SATURDAY WILL MAKE AFTERNOONS QUITE PLEASANT AS
WELL...GOOD GOLF WEATHER. I WENT A BIT ABOVE GUIDANCE FOR FRIDAY AND
SATURDAY HIGHS BASED ON SUNNY DAYS WITH DRY AIR...LOWER ATMOSPHERE
SHOULD HEAT UP QUITE NICELY.

LONG RANGE...NEXT CHANCE OF PRECIP LOOKS LIKE SUNDAY AFTERNOON WHEN
PRETTY STRONG UPPER DISTURBANCE MOVES ACROSS NORTH TEXAS EMBEDDED IN
NORTHWEST FLOW. HUMIDITY SHOULD BE BACK BY THEN WITH DEWPOINTS IN
THE MID 60S. AFTERNOON TEMPS NEAR 90 PLUS SOME MOISTURE WILL PROVIDE
GOOD FUEL FOR STORMS. MONDAY THROUGH WEDNESDAY LOOKS LIKE AVERAGE
SUMMER WEATHER WITH HIGHS IN THE MID 90S.    84
&&

PRELIMINARY POINT TEMPS/POPS
DALLAS-FT. WORTH, TX    86  69  87  68 /  70  20   0   0
WACO, TX                92  68  88  65 /  70  40  20   0
PARIS, TX               86  62  87  61 /  80  20   0   0
DENTON, TX              85  66  87  63 /  80  20   0   0
MCKINNEY, TX            85  69  87  65 /  80  20   0   0
DALLAS, TX              87  69  87  68 /  70  20   0   0
TERRELL, TX             89  66  87  66 /  70  40   0   0
CORSICANA, TX           92  67  88  64 /  70  40   0   0
TEMPLE, TX              93  69  88  65 /  70  60  20   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Aug 11, 10:50 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 AM CDT WED AUG 11 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-112200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1050 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN SECTIONS OF NORTH TEXAS THIS AFTERNOON...GENERALLY
SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35. DAMAGING WIND
GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE. CLOUD
TO GROUND LIGHTNING...AND HEAVY RAIN WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE SOUTHEASTERN HALF OF
NORTH TEXAS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR AND BEHIND THE FRONT. THUNDERSTORMS CHANCES WILL END ACROSS THE
SOUTHEAST SECTIONS OF NORTH TEXAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AREAWIDE SUNDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF INTERSTATE 20 AND EAST
OF INTERSTATE 35 THROUGH THE AFTERNOON.

In the hours before

Special weather statement, Aug 11, 9:10 AM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
910 AM CDT WED AUG 11 2004

TXZ093-094-104-105-111500-
COLLIN-FANNIN-GRAYSON-HUNT-
910 AM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER UPDATE...
A CLUSTER OF NON SEVERE THUNDERSTORMS WAS LOCATED FROM NORTHWEST
FANNIN COUNTY TO EASTERN DENTON COUNTY AT 906 AM... AND WAS MOVING
EAST AT 40 MPH.

THESE STORMS WILL AFFECT THE FOLLOWING CITIES AND SURROUNDING AREAS
THROUGH 1030 AM... TELEPHONE...BONHAM...MCKINNEY... GREENVILLE...
AND WOLFE CITY. WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND
LIGHTNING... HEAVY RAINFALL AND ISOLATED SMALL HAIL CAN BE EXPECTED
AS THE STORMS MOVE THROUGH THE REGION.
Special weather statement, Aug 11, 1:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
149 PM CDT WED AUG 11 2004

TXZ119-121-134-135-144>146-111945-
BOSQUE-DALLAS-ELLIS-HENDERSON-HILL-KAUFMAN-NAVARRO-
149 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER UPDATE...

A DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS...ALONG A DESOTO
TO MAYPEARL TO WHITNEY LINE AT 140 PM...WILL MOVE SOUTHEAST AT 25
MPH THROUGH 300 PM.  ONE STORM BETWEEN MAYPEARL AND MIDLOTHIAN HAS
TURNED SEVERE AND WILL AFFECT WAXAHACHIE AND ENNIS BETWEEN 2 AND
245 PM.

THE STORMS WERE DEVELOPING ON A PRE FRONTAL TROUGH THAT IS MOVING
THROUGH NORTH TEXAS.  ATMOSPHERIC INSTABILITIES HAVE INCREASED SINCE
MIDDAY...AND RAPID STORM DEVELOPMENT IS POSSIBLE ALONG THE TROUGH
THE REST OF THE AFTERNOON.  HIGH MOISTURE CONTENT WILL ALSO ALLOW
FOR VERY HEAVY RAINFALL RATES... UP TO TWO INCHES AN HOUR WHICH
COULD RESULT IN FLOODING OF SOME URBAN AREAS.

THE FOLLOWING CITIES ARE IN THE PATH OF THESE STORMS... BALCH
SPRINGS...BLOOMING GROVE...CEDAR HILL...COMBINE...CORSICANA...
CRANDALL...DAWSON...DESOTO...DUNCANVILLE ...ENNIS...FERRIS...GLENN
HEIGHTS...GUN BARREL CITY...HILLSBORO...HUBBARD... HUTCHINS...
ITALY...ITASCA...KAUFMAN...KEMP...KERENS...LANCASTER... MAYPEARL...
MERIDIAN...MIDLOTHIAN...OAK LEAF...PALMER...RED OAK... SEAGOVILLE...
SEVEN POINTS...TOOL...TRINIDAD... WAXAHACHIE...WHITNEY AND WILMER.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.
Local storm report, Aug 11, 2:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
216 PM CDT WED AUG 11 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0215 PM     HAIL            MILFORD                  32.12N  96.95W
08/11/2004  1.00 INCH       ELLIS               TX   LAW ENFORCEMENT

            IN MILFORD
Local storm report, Aug 11, 2:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT WED AUG 11 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0230 PM     HAIL            FROST                    32.08N  96.81W
08/11/2004  0.88 INCH       NAVARRO             TX   EMERGENCY MNGR

            NICKLE HAIL IN FROST

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:31 PM CDTSevere Thunderstorm WarningFWDEllis59 min
Aug 11, 2:05 PM CDTSevere Thunderstorm WarningFWDHill55 min
Aug 11, 2:25 PM CDTSevere Thunderstorm WarningFWDNavarro65 min
Aug 11, 3:55 PM CDTSevere Thunderstorm WarningFWDFalls, Limestone35 min
Aug 11, 4:42 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson63 min
Aug 11, 4:44 PM CDTSevere Thunderstorm WarningFWDAnderson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.